Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 82, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 1, 2003, 12:42 PM CDT for Posey County, Indiana; White County, Illinois. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2003, 12:42 PM CDT (17:42 UTC)
- Expired
- May 1, 2003, 1:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
Counties White County, IL, Posey County, IN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 12:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| May 1, 9:35 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.7 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -410 J/kg
- Mixed-layer LCL
- 1510 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
960 WUUS53 KPAH 011742 SVRPAH ILC193-INC129-011830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 1242 PM CDT THU MAY 1 2003 THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WHITE COUNTY IN SOUTHEAST ILLINOIS POSEY COUNTY IN SOUTHWEST INDIANA * UNTIL 130 PM CDT * AT 1242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES SOUTHEAST OF NORRIS CITY...OR ABOUT 11 MILES NORTH OF SHAWNEETOWN...MOVING NORTHEAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE CROSSVILLE...ENFIELD...NEW HARMONY AND POSEYVILLE LAT...LON 3823 8835 3793 8835 3794 8774 3819 8772 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:05 AM CDT, 10 hours 37 minutes earlier.
Area forecast discussion, May 1, 2:05 AM CDT, 10 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 205 AM CDT THU MAY 1 2003 TIMING OF CONVECTION IS THE MAIN FORECAST CONCERN FOR TODAY AND TONIGHT. SURFACE COLD FRONT IS STAYING VERY ACTIVE AT THIS HOUR OF THE NIGHT...WITH LINES OF STORMS EXTENDING FROM NORTHERN ILLINOIS TO WEST CENTRAL MISSOURI AND BEYOND. INTENSITY OF THE STORMS IS BEING MAINTAINED BY A 35 TO 40 KNOT LOW LEVEL JET AND AN APPROACHING 500 MB SHORTWAVE TROUGH. WATER VAPOR IMAGERY INDICATES A VORT MAX MOVING RAPIDLY EAST ACROSS THE OKLAHOMA PANHANDLE...ROTATING AROUND A MID LEVEL LOW OVER THE NORTHERN PLAINS. MODELS ARE IN OVERALL AGREEMENT WITH THE TIMING OF THE COLD FRONT. AVN REMAINS A LITTLE FASTER THAN THE ETA...TAKING THE FRONT INTO SOUTHERN ILLINOIS AND SE MISSOURI BY THIS EVENING...THEN EAST OF THE FORECAST AREA BY AROUND 12Z FRIDAY. THE ETA SHOWS THE FRONT BECOMING RATHER DIFFUSE AND HARD TO PINPOINT TONIGHT AND FRIDAY. CONVECTIVE OUTFLOW BOUNDARIES MAY HAVE THAT EFFECT ON THE SURFACE PRESSURE PATTERN. HOWEVER...THE ETA/AVN SOLUTIONS ARE BASICALLY SIMILAR AND ACCEPTED. EXPECT THUNDERSTORMS TO REFIRE THIS AFTERNOON ALONG COLD FRONT OR OUTFLOW BOUNDARIES MOVING ACROSS MISSOURI/ILLINOIS. HIGH LEVEL DEBRIS CLOUDINESS FROM PLAINS CONVECTION SHOULD THIN/DISSIPATE AS IT CROSSES THE FORECAST AREA TODAY. WITH PLENTY OF SUN...CAPES SHOULD AGAIN APPROACH OR EXCEED 2000 J/KG AS HAPPENED THE PAST COUPLE DAYS. WILL MAINTAIN LIKELY POPS IN SE MISSOURI/SRN ILLINOIS FOR LATE TODAY...WITH CHANCE POPS FURTHER SE. SEASONABLY COLD MID LEVEL TEMPS /AROUND MINUS 16 AT 500 MB/ AND STEEP LAPSE RATES WILL PRODUCE A LARGE HAIL THREAT. WEAK MID LEVEL WIND FIELDS THIS MORNING ARE FORECAST TO STRENGTHEN ENOUGH FOR ORGANIZED CONVECTION LATER TODAY. STORMS SHOULD WEAKEN AFTER MIDNIGHT WITH DIMINISHING INSTABILITY. WILL REMOVE MENTION OF THUNDER FOR FRIDAY AS REDEVELOPMENT OF STORMS ALONG THE FRONT WILL LIKELY BE SOUTH AND EAST OF THE FORECAST AREA. ANY LINGERING POST FRONTAL CLOUDINESS SHOULD YIELD TO SUNSHINE IN THE AFTERNOON. WITH INCREASING SUN AND A FAIRLY WARM START TO THE DAY...WILL LEAN TOWARD WARMER NGM MOS HIGHS. MODELS ARE TRENDING FASTER WITH UPCOMING SYSTEM FOR THE WEEKEND. NEW ETA BRINGS QPF INTO SRN ILLINOIS/SE MISSOURI ON SATURDAY AFTERNOON. AVN SPREADS IT ACROSS THE ENTIRE FORECAST AREA SATURDAY NIGHT. WILL INTRODUCE POPS AREAWIDE FOR SATURDAY NIGHT AND SUNDAY. LOOKS LIKE MAINLY ELEVATED CONVECTION SATURDAY NIGHT AND SUNDAY...BECOMING SURFACE BASED BY MONDAY. AVN INDICATES THIS WILL BE A WELL DEVELOPED SYSTEM WITH THE POTENTIAL FOR SIGNIFICANT CONVECTION. .PAH...NONE. MY
Hazardous weather outlook, May 1, 10:43 AM CDT, 1 hour 59 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-021000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1043 AM CDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE FOUR STATE REGION TODAY AND TONIGHT. FOR TODAY...A LINE OF THUNDERSTORMS WILL PROGRESS ACROSS THE REGION. SOME OF THE STORMS WITHIN THE LINE WILL BE SEVERE...AND PRODUCE LARGE HAIL AND STRONG WIND. THE THREAT FOR SEVERE WEATHER SHOULD DIMINISH TONIGHT AS THE ATMOSPHERE BECOMES MORE STABLE...AND A COLD FRONT PASSES ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE LATE IN THE WEEKEND INTO EARLY NEXT WEEK. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AS EARLY AS SATURDAY NIGHT OVER SOUTHEAST MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE NEEDED IN SOUTHEAST MISSOURI...AND ACTIVATION WILL LIKELY BE NEEDED IN SOUTHERN ILLINOIS...WEST KENTUCKY AND SOUTHWEST INDIANA.
In the hours before
Local storm report, May 1, 10:38 AM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1038 AM CDT THU MAY 01 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1032 AM 6W DEXTER MO 0.75 INCH HAIL
05/01/03 STODDARD REPORTED BY EMASpecial weather statement, May 1, 11:00 AM CDT, 1 hour 42 minutes before
ILZ075>078-080>094-KYZ001>014-MOZ076-086-087-100-107>112-114-011700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1100 AM CDT THU MAY 1 2003 AT 1100 AM...PADUCAH DOPPLER RADAR SHOWED A LINE OF STRONG THUNDERSTORMS FROM CARBONDALE ILLINOIS TO JUST WEST OF NEW MADRID MISSOURI. THE LINE OF STORMS WAS MOVING EAST AT 35 MPH. BY NOON... THE LEADING EDGE OF THE LINE OF STORMS SHOULD BE FROM NEAR SHAWNEETOWN ILLINOIS TO PADUCAH AND HICKMAN IN WEST KENTUCKY. SMALL HAIL AND VERY HEAVY RAIN ARE LIKELY WITH THE STRONGER STORMS. LOCALLY STRONG WIND GUSTS WILL ALSO BE POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND MOST OF WESTERN KENTUCKY WEST OF THE LAKES AREA. AS THE STORMS CONTINUE TO MOVE EAST ACROSS THE REGION...SOME COULD QUICKLY BECOME SEVERE...AND PRODUCE LARGE HAIL OR STRONG WIND.
Special weather statement, May 1, 11:55 AM CDT, 47 minutes before
ILZ075>078-080>094-KYZ001>014-MOZ076-086-087-100-107>112-114-011800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1155 AM CDT THU MAY 1 2003 AT 1155 AM CDT...PADUCAH DOPPLER RADAR SHOWED A LINE OF STRONG THUNDERSTORMS FROM NEAR HARRISBURG AND VIENNA ILLINOIS SOUTH TO LA CENTER...HICKMAN AND CLINTON IN WESTERN KENTUCKY. A SURGE OF WIND WAS PUSHING A FEW MILES OUT AHEAD OF THE LINE...WITH WIND SPEEDS FROM 40 TO 50 MPH REPORTED AHEAD OF THE LINE OF STORMS. THROUGH 100 PM...THE STORMS WILL CONTINUE TO PROGRESS EAST AT 35 MPH AND PRODUCE STRONG WINDS...SMALL HAIL...DANGEROUS LIGHTNING AND VERY HEAVY RAIN OVER SOUTHEAST ILLINOIS AND WEST KENTUCKY. WINDS FROM 40 TO 50 MPH CAN BRING DOWN LIMBS AND BRANCHES...AND MOVE LOOSE OBJECTS. THESE CONDITIONS MAY BE EXPERIENCED AS THE STORMS MOVE THROUGH. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND MOST OF WESTERN KENTUCKY WEST OF THE LAKES AREA. AS THE STORMS CONTINUE TO MOVE EAST ACROSS THE REGION...SOME COULD QUICKLY BECOME SEVERE...AND PRODUCE LARGE HAIL 3/4 INCH IN DIAMETER OR GREATER OR STRONG WIND GUSTS 58 MPH OR GREATER.
Local storm report, May 1, 11:58 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1158 AM CDT THU MAY 01 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1155 AM IL 0.75 INCH HAIL
05/01/03 JOHNSON REPORTED BY STATE POLICELocal storm report, May 1, 12:15 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1215 PM CDT THU MAY 01 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1207 PM 6E HARRISBURG IL 0.88 INCH HAIL
05/01/03 SALINE REPORTED BY EOCSpecial weather statement, May 1, 12:42 PM CDT, 0 minutes before
ILZ075-080-081-084-085-088-089-092-093-MOZ076-086-087-100-107>112- 114-012000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1242 PM CDT THU MAY 1 2003 ...SEVERE THUNDERSTORM WATCH 195 CANCELLED FOR SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS... THE FOLLOWING COUNTIES ARE NO LONGER INCLUDED IN THE WATCH. IN SOUTHEAST MISSOURI... CARTER...RIPLEY...WAYNE...BUTLER...BOLLINGER...PERRY...CAPE GIRARDEAU...SCOTT...STODDARD...NEW MADRID AND MISSISSIPPI. IN SOUTHWEST ILLINOIS... PERRY...JACKSON...UNION...ALEXANDER...PULASKI...JOHNSON... WILLIAMSON...FRANKLIN...AND JEFFERSON.
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 1:21 PM CDT | Severe Thunderstorm Warning | PAH | Vanderburgh | 54 min |
| May 1, 1:28 PM CDT | Severe Thunderstorm Warning | PAH | Posey | 17 min |
| May 1, 1:52 PM CDT | Tornado Warning | PAH | Vanderburgh | 23 min |
| May 1, 1:55 PM CDT | Severe Thunderstorm Warning | PAH | Warrick | 35 min |
| May 1, 1:58 PM CDT | Severe Thunderstorm Warning | PAH | Gibson | 47 min |
| May 1, 1:59 PM CDT | Tornado Warning | PAH | Gibson | 31 min |
| May 1, 2:05 PM CDT | Severe Thunderstorm Warning | PAH | Spencer | 55 min |
| May 1, 2:10 PM CDT | Tornado Warning | PAH | Warrick | 35 min |
| May 1, 2:15 PM CDT | Tornado Warning | PAH | Pike | 45 min |
| May 1, 12:11 PM CDT | Severe Thunderstorm Warning | PAH | Gallatin, Saline | 49 min |
| May 1, 12:47 PM CDT | Severe Thunderstorm Warning | PAH | Hardin | 28 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.